This article has Open Peer Review reports available.
Unexpected hypotension in catecholamine reversal: a case report
© The Author(s). 2017
Received: 2 December 2016
Accepted: 28 August 2017
Published: 6 October 2017
Catecholamine agents are commonly used to support circulation; however, they may cause unexpected hypotension in a special situation. Here we describe the first unexpected case of hypotension in response to catecholamine agents.
A 29-year-old Japanese man with schizophrenia was transferred to our emergency department. He was in shock and in coma. After fluid resuscitation, we induced catecholamine agents; however, his blood pressure decreased to 59/40 mmHg in response to catecholamine infusion. On the other hand, after we started vasopressin, his blood pressure markedly improved, and he finally became stable. On day 2, he admitted to ingesting a large amount of risperidone, and we diagnosed risperidone overdose. We believe that this unexpected hypotension in response to catecholamine infusion was caused by an α-adrenergic blockade effect of risperidone. Animal experiments proved that the simultaneous administration of adrenaline with an α-adrenergic blockade provoked a fall in blood pressure; this phenomenon is called “adrenaline reversal.” In our case, catecholamine infusion under the α-adrenergic blockade effect of risperidone might have caused a fall in blood pressure in the same mechanism; we call this phenomenon “catecholamine reversal.” In such a situation, because the mechanism of vasopressin is different from that of catecholamine, we recommend vasopressin for maintaining the blood pressure.
We described the first clinical case of “catecholamine reversal” and highlighted that if unexpected hypotension occurs in response to catecholamine infusion, we should suspect the use of α-adrenergic antagonists. In such situations, we should consider the administration of vasopressin instead.
KeywordsAdrenaline reversal Alpha-adrenergic blockade Vasopressin Noradrenaline Side effect Risperidone Case report
Laboratory data on admission
Complete blood count
458 × 104/μl
17.9 × 104/μl
Arterial blood gas
Arterial blood gas analysis in intensive care unit
We experienced unexpected hypotension in response to catecholamine infusion, and we believe that this unexpected hypotension was caused by a pharmacological phenomenon: the catecholamine effect under the α-adrenergic blockade effect of risperidone. In animal experiments, if adrenaline is simultaneously administered with α-adrenergic receptor blockers such as phentolamine, the α-adrenergic effects are masked and the β2-adrenergic effects are predominantly enhanced (Fig. 1) . Consequently, vasodilation occurs and the BP decreases. This unique phenomenon is called “adrenaline reversal” . Adrenaline reversal has also been reported in clinical situations; paradoxical hypotension due to adrenaline infusion has been reported in a case of massive quetiapine overdose because quetiapine has an α-adrenergic blockade effect . This report suggested that adrenaline reversal occurs even in cases of massive antipsychotic overdose. This report recommended selecting noradrenaline for hypotension under an α-adrenergic blockade effect, such as an overdose of quetiapine; however, we disagree with this. This is because other animal experiments proved that noradrenaline could also cause the same phenomenon as “noradrenaline reversal” , although noradrenaline has stronger α-adrenergic effects than β-adrenergic effects. Therefore, we suggest that we should avoid noradrenaline in such a situation.
Dopamine and dobutamine also have both α-adrenergic and β-adrenergic effects ; we think that there is a possibility that dopamine and dobutamine also may cause catecholamine reversal. Thus, catecholamine agents other than adrenaline can potentially provoke “catecholamine reversal” in patients who have used α-adrenergic antagonists. In our case, because risperidone has an α-adrenergic blockade effect, a large amount of catecholamine infused under the effect of an α-adrenergic blockade might have caused hypotension in the same mechanism.
On the other hand, vasopressin is a type of vasoactive agent that increases peripheral vasoconstriction via V1 receptors  and is commonly used to maintain vasoconstriction, particularly in distributive shock . In our patient, severe hypotension immediately improved after administering vasopressin. This could be attributed to the fact that the mechanism action of vasopressin is different from that of catecholamines. Thus, vasopressin may be useful to support circulation in patients who have used α-adrenergic antagonists.
This is the first clinical case to describe unexpected hypotension as “catecholamine reversal.” Most antipsychotic agents have α-adrenergic blockade; thus, this educational case highlights that we should determine which vasoactive agent should be selected for the patient who uses these medicines.
We described the first clinical case of “catecholamine reversal” and highlighted that if unexpected hypotension occurs in response to catecholamine infusion, we should suspect that the patient has used α-adrenergic antagonists. In such a situation, we should consider administration of vasopressin instead.
We thank Dr Hatsuko Yano for providing clinical support.
No funding was received for this study.
Availability of data and materials
The authors agree to make the raw data and materials described in our manuscript freely available.
YO was the major contributor in writing the manuscript. RL, WI, and HN supervised the whole work. All authors have read and approved the final manuscript.
Ethics approval and consent to participate
Consent for publication
Written informed consent was obtained from the patient for publication of this case report and accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
The authors declare that they have no competing interests.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
- Hollenberg SM. Vasoactive drugs in circulatory shock. Am J Respir Crit Care Med. 2011;183:847–55.View ArticlePubMedGoogle Scholar
- Baumann P, Hiemke C, Ulrich S, Eckermann G, Gaertner I, Gerlach M, et al. The AGNP-TDM expert group consensus guidelines: therapeutic drug monitoring in psychiatry. Pharmacopsychiatry. 2004;37:243–65.View ArticlePubMedGoogle Scholar
- Grundy HC, Grundy HF. Proceedings: The mechanism of “adrenaline reversal” in the anesthetized cat and rabbit. Br J Pharmacol. 1975;55:282–3.Google Scholar
- Grace RF, Newell SD. Paradoxical and severe hypotension in response to adrenaline infusions in massive quetiapine overdose: the case for lipid rescue. Crit Care Resusc. 2009;11:162.PubMedGoogle Scholar
- Karim SM. The mechanism of the depressor action of noradrenaline in the cat. Br J Pharmacol Chemother. 1964;23:592–9.View ArticlePubMedPubMed CentralGoogle Scholar
- Overgaard CB, Dzavik V. Inotropes and vasopressors: review of physiology and clinical use in cardiovascular disease. Circulation. 2008;118:1047–56.View ArticlePubMedGoogle Scholar